Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 22, 2018, 6:38 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 22, 2018, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WGUS53 KGLD 230038 FFWGLD COC017-230345- /O.NEW.KGLD.FF.W.0030.180723T0038Z-180723T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 638 PM MDT SUN JUL 22 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... West central Cheyenne County in east central Colorado... * Until 945 PM MDT. * At 637 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kit Carson, Wild Horse and Aroya. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312 $$ 024
2 follow-up statements
530 WGUS73 KGLD 230126 FFSGLD Flash Flood Statement National Weather Service Goodland KS 726 PM MDT SUN JUL 22 2018 COC017-230345- /O.CON.KGLD.FF.W.0030.000000T0000Z-180723T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 726 PM MDT SUN JUL 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... At 725 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Kit Carson, Wild Horse and Aroya. In-bank rises will be possible along the Big Sandy and Wild Horse creeks through tonight in southwest Cheyenne County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312 $$ 024
606 WGUS73 KGLD 230343 FFSGLD Flash Flood Statement National Weather Service Goodland KS 943 PM MDT SUN JUL 22 2018 COC017-230352- /O.EXP.KGLD.FF.W.0030.000000T0000Z-180723T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 943 PM MDT SUN JUL 22 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO WILL EXPIRE AT 945 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3892 10280 3871 10280 3873 10315 3893 10312 $$ 024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:56 PM MDT, 42 minutes earlier.
Area forecast discussion, Jul 22, 5:56 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Goodland KS 556 PM MDT Sun Jul 22 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 215 PM MDT Sun Jul 22 2018 Overview: The Tri-State area remains situated on the N/NE periphery of an upper level ridge (centered invof New Mexico) at the southern fringe of W-NW flow aloft. Forecast considerations and expectations are essentially the same as yesterday. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will continue to round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon through tonight -- though the influence of these high altitude waves cannot be ascertained with much confidence -- and mid-level features (e.g. MCVs) generated by persistent upstream convection are more likely to influence convective evolution. Low-level forcing will remain confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM NEST simulated reflectivity forecasts suggest a familiar scenario in which scattered upstream convection grows upscale into loosely organized clusters that slowly propagate E/SE into eastern CO and far western KS this evening (00-08Z). Effective deep-layer shear on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and weak forcing suggest organization will primarily be multicellular in nature. A few storms will be capable of producing brief/sporadic downbursts in eastern CO between 6-10 pm MDT. Locally heavy rainfall and isolated flash flooding will certainly remain possible (primarily in eastern CO) given weak steering flow and above normal PWAT values (1.2" to 1.4"). Expect convection to wane by midnight -- though there is a slim chance that upstream convection in SD/NE may propagate southward into portions of north-central and northwest KS between 08-15Z Monday morning. Monday-Monday night: There will be relatively little change in the synoptic pattern, however, with ongoing convection possible (perhaps likely) over and upstream of the Tri-State area Monday morning, confidence remains very low w/regard to convective evolution Monday aft/eve into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 116 PM MDT Sun Jul 22 2018 Upper high pressure remains centered over the Four Corners region on Tuesday with ridging across the western half of the country. To the east, a trough stretches over the eastern CONUS, placing the High Plains under northwest flow aloft. Meanwhile, an upper closed low spins over south central Canada. Throughout the day, surface high pressure slides east of the High Plains, allowing moisture to filter back into the area. This enables thunderstorm chances to return to the forecast Tuesday night as a shortwave passes through. A cold front enters the High Plains midweek and stalls, providing a focus for storm development. As the week progresses, the upper low in Canada pushes southeast into the Upper Midwest and ridging retrogrades towards the west coast. Northwest flow prevails through the end of the weekend, and multiple disturbances generate shower and thunderstorm chances throughout the remainder of the long term period. Overall, wet and cooler conditions are anticipated with ample moisture in place. Will definitely need to keep an eye on the potential for heavy rainfall during this timeframe. High temperatures rise from the 80s on Tuesday to the upper 80s/low 90s on Wednesday before falling into the upper 70s/low 80s on Thursday and Friday. The weekend looks a tad warmer with highs in the 80s across the region. Low temperatures range from the upper 50s to mid 60s throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM MDT Sun Jul 22 2018 VFR conditions are expected through the 00Z TAF period at GLD. Isolated thunderstorms at GLD after 02Z will become more numerous between 04Z-06Z. Thunderstorms will decrease in coverage with a few storms persisting through the early morning hours. Light winds are expected to turn to the north and become gusty after 18Z. VFR conditions are expected through the 00Z TAF period at MCK with isolated storm possible after 04Z through the early morning hours on Monday. Light winds are expected to turn to the north and become gusty after 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1031 AM MDT Sun Jul 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop in the mountains and foothills of Colorado this afternoon and track slowly east into extreme western Kansas this evening and tonight. A few storms may briefly become severe, with a primary threat of damaging winds. The potential for isolated severe weather will be greatest along and west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms will affect portions of the Tri-State area during the afternoon and evening hours Wednesday through Saturday. A few severe storms capable of producing damaging winds will be possible each day. Heavy rainfall and isolated flash flooding will also remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Special weather statement, Jul 22, 5:35 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT SUN JUL 22 2018
COZ091-230000-
Kit Carson County CO-
535 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 394 and
407.
LAT...LON 3934 10290 3915 10267 3904 10289 3904 10298
3925 10310
TIME...MOT...LOC 2335Z 326DEG 17KT 3924 10295
024Special weather statement, Jul 22, 5:39 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Goodland KS 539 PM MDT SUN JUL 22 2018 COZ091-230000- Kit Carson County CO- 539 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Bethune, or 8 miles northeast of Stratton, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Bethune. This includes Interstate 70 in Colorado between mile markers 418 and 433. LAT...LON 3946 10262 3947 10239 3919 10232 3918 10267 TIME...MOT...LOC 2339Z 358DEG 20KT 3940 10251 024
Special weather statement, Jul 22, 5:45 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Goodland KS 545 PM MDT SUN JUL 22 2018 COZ092-230000- Cheyenne County CO- 545 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Kit Carson, or 31 miles south of Flagler, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson and Wild Horse. LAT...LON 3889 10311 3892 10288 3872 10277 3867 10311 TIME...MOT...LOC 2345Z 348DEG 11KT 3884 10298 024
Special weather statement, Jul 22, 6:01 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT SUN JUL 22 2018
COZ092-230015-
Cheyenne County CO-
601 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm
near Wild Horse, moving south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 10310 3892 10282 3862 10278 3862 10317
3864 10317
TIME...MOT...LOC 0001Z 003DEG 17KT 3881 10299
024Special weather statement, Jul 22, 6:04 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Goodland KS 604 PM MDT SUN JUL 22 2018 COZ090-091-230015- Kit Carson County CO-Yuma County CO- 604 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 615 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Bonny Reservoir, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 194 and 214. LAT...LON 3968 10237 3967 10210 3938 10210 3939 10244 TIME...MOT...LOC 0004Z 003DEG 17KT 3956 10226 024
Special weather statement, Jul 22, 6:20 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Goodland KS 620 PM MDT SUN JUL 22 2018 COZ092-230045- Cheyenne County CO- 620 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 645 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Kit Carson, or 33 miles south of Flagler, moving south at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson, Wild Horse and Aroya. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3890 10314 3891 10283 3867 10275 3866 10315 TIME...MOT...LOC 0020Z 338DEG 6KT 3881 10300 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:01 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 22, 6:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 11 min |
| Jul 22, 6:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Jul 22, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 38 min |
| Jul 22, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| Jul 22, 7:03 PM MDT | Special Weather Statement | GLD | Kit Carson | 12 min |
| Jul 22, 7:08 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 22, 7:31 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 22, 7:43 PM MDT | Special Weather Statement | GLD | Yuma | 17 min |
| Jul 22, 7:45 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| Jul 22, 7:57 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 22, 8:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 22, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Jul 22, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Jul 22, 8:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 22, 9:57 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 48 min |
| Jul 22, 10:14 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
| Jul 22, 11:15 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| Jul 23, 8:38 AM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| Jul 23, 9:03 AM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jul 23, 9:31 AM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 23, 10:22 AM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson | 14 hr |
| Jul 23, 4:44 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.